Alert archive / Montana / Winter Storm Warnings in 2005

Winter Storm Warning 7, NWS Great Falls, MT

December 22, 2005

NWS Great Falls, MT issued this winter storm warning at Dec 22, 2005, 10:37 AM MST. It took effect at Dec 22, 2005, 11:00 PM MST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 22, 2005, 10:37 AM MST (17:37 UTC)
In effect from
Dec 22, 2005, 11:00 PM MST
Expired
Dec 23, 2005, 9:10 AM MST
In force
10 hr
Issued by
NWS Great Falls, MT

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS45 KTFX 221738
WSWTFX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
1037 AM MST THU DEC 22 2005

...WINTER STORM TO AFFECT THE ROCKY MOUNTAIN FRONT THIS EVENING
THROUGH FRIDAY MORNING...

.A MOIST PACIFIC STORM SYSTEM WILL MOVE INTO CENTRAL MONTANA 
TONIGHT. RAIN AND SNOW WILL DEVELOP BY THIS AFTERNOON OVER THE ROCKY 
MOUNTAIN FRONT. SNOW LEVELS THIS AFTERNOON WILL GENERALLY BE ABOVE 
6500 FEET. THE SNOW LEVEL IS EXPECTED TO GRADUALLY LOWER TO NEAR 
5000 FEET BY EARLY FRIDAY MORNING.

MTZ009-048-230130-
/O.UPG.KTFX.WS.A.0007.051223T0600Z-051223T1800Z/
/O.NEW.KTFX.WS.W.0007.051223T0600Z-051223T1800Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE CITIES OF...BROWNING...CHOTEAU
1027 AM MST THU DEC 22 2005

...WINTER STORM WARNING IN EFFECT FROM 11 PM THIS EVENING TO
11 AM MST FRIDAY FOR ELEVATIONS ABOVE 5000 FEET...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A WINTER
STORM WARNING...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 11 AM 
MST FRIDAY FOR ELEVATIONS ABOVE 5000 FEET ALONG THE ROCKY MOUNTAIN 
FRONT. THE WINTER STORM WATCH IS NO LONGER IN EFFECT.

SNOW...HEAVY AT TIMES...WILL FALL OVER THE ROCKY MOUNTAIN FRONT 
ABOVE 5000 FEET THIS EVENING THROUGH FRIDAY MORNING. BY LATE FRIDAY 
MORNING...EXPECT TOTAL SNOW ACCUMULATIONS OF 4 TO 9 INCHES ABOVE 
5000 FEET...WITH ISOLATED AMOUNTS UP TO 12 INCHES ABOVE 6000 FEET. 
STRONG WEST WINDS OF 25 TO 35 MPH...WITH GUSTS UP TO 50 MPH WILL 
ALSO OCCUR OVERNIGHT. EXPECT VISIBILITIES TO BE REDUCED TO LESS THAN 
ONE HALF MILE IN BLOWING AND DRIFTING SNOW.

THIS STORM WILL AFFECT TRAVEL ON HIGHWAY 2 BETWEEN EAST GLACIER AND 
MARIAS PASS.

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW ARE
EXPECTED. STRONG WINDS WILL ALSO OCCUR WITH THIS EVENT...MAKING 
TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.

LISTEN TO NOAA WEATHER RADIO...OR YOUR LOCAL MEDIA FOR THE LATEST
UPDATES ON THIS SITUATION.

$$
3 follow-up statements
000 
WWUS45 KTFX 222126
WSWTFX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
226 PM MST THU DEC 22 2005

...WINTER STORM TO AFFECT THE ROCKY MOUNTAIN FRONT THROUGH
FRIDAY MORNING...

.A MOIST PACIFIC STORM SYSTEM WILL MOVE FROM THE PACIFIC NORTHWEST
TO THE NORTHERN ROCKIES TONIGHT. RAIN AND SNOW HAS DEVELOPED OVER
THE ROCKY MOUNTAIN FRONT AND WILL CONTINUE INTO FRIDAY MORNING.
WHILE SNOW LEVELS WILL INITIALLY BE HIGH...THEY ARE EXPECTED TO
FALL TO PASS LEVELS BY MIDNIGHT TONIGHT AND 5000 FEET BY FRIDAY
MORNING.

MTZ009-048-231130-
/O.CON.KTFX.WS.W.0007.051223T0600Z-051223T1800Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE CITIES OF...BROWNING...CHOTEAU
226 PM MST THU DEC 22 2005

...WINTER STORM WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING
TO 11 AM MST FRIDAY...

A WINTER STORM WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING
TO 11 AM MST FRIDAY. 

SNOW...HEAVY AT TIMES...WILL FALL OVER THE ROCKY MOUNTAIN FRONT
THIS EVENING THROUGH FRIDAY MORNING. SNOW LEVELS THIS EVENING WILL
INITIALLY BE NEAR 6000 FT...BUT WILL LOWER TO 5000 FT BY FRIDAY
MORNING. EXPECT TOTAL SNOW ACCUMULATIONS OF 4 TO 9 INCHES ABOVE
5000 FEET...WITH ISOLATED AMOUNTS UP TO 12 INCHES ABOVE 6000 FEET.
IN ADDITION...STRONG WEST WINDS OF 25 TO 35 MPH...WITH GUSTS UP TO
50 MPH WILL ALSO OCCUR OVERNIGHT. EXPECT VISIBILITIES TO BE
REDUCED TO LESS THAN ONE HALF MILE IN BLOWING AND DRIFTING SNOW.

THIS STORM WILL AFFECT TRAVEL ON HIGHWAY 2 BETWEEN EAST GLACIER
AND MARIAS PASS.

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW ARE
EXPECTED. STRONG WINDS WILL ALSO OCCUR WITH THIS EVENT...MAKING
TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.

LISTEN TO NOAA WEATHER RADIO...OR YOUR LOCAL MEDIA FOR THE LATEST
UPDATES ON THIS SITUATION.

$$
HOENISCH
000 
WWUS45 KTFX 231128
WSWTFX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
428 AM MST FRI DEC 23 2005

.A MOIST PACIFIC STORM SYSTEM WILL EXIT THE NORTHERN ROCKIES
TODAY. RAIN AND SNOW WILL DECREASE OVER THE ROCKY MOUNTAIN FRONT
THROUGHOUT THE DAY...WITH THE SNOW LEVEL AROUND 4500 FEET THIS
MORNING.

MTZ009-048-231800-
/O.CON.KTFX.WS.W.0007.000000T0000Z-051223T1800Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE CITIES OF...BROWNING...CHOTEAU
428 AM MST FRI DEC 23 2005

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING. 

SNOW...HEAVY AT TIMES...WILL CONTINUE TO FALL OVER THE ROCKY
MOUNTAIN FRONT THIS MORNING...WITH THE SNOW LEVEL AROUND 4500
FEET. STORM TOTAL SNOW ACCUMULATIONS OF 4 TO 9 INCHES ABOVE 5000
FEET ARE EXPECTED...WITH ISOLATED AMOUNTS UP TO 12 INCHES ABOVE
6000 FEET. IN ADDITION...STRONG WEST WINDS OF 25 TO 35 MPH...WITH
GUSTS UP TO 50 MPH WILL CONTINUE ACROSS THE AREA. EXPECT
VISIBILITIES TO BE REDUCED TO LESS THAN ONE HALF MILE IN BLOWING
AND DRIFTING SNOW. SNOW WILL DECREASE LATER THIS MORNING FOR
IMPROVING VISIBILITIES.

THIS STORM WILL CONTINUE TO AFFECT TRAVEL ON HIGHWAY 2 BETWEEN
EAST GLACIER AND MARIAS PASS.

LISTEN TO NOAA WEATHER RADIO...OR YOUR LOCAL MEDIA FOR THE LATEST
UPDATES ON THIS SITUATION.

$$
000 
WWUS45 KTFX 231610
WSWTFX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
910 AM MST FRI DEC 23 2005


MTZ009-048-231715-
/O.CAN.KTFX.WS.W.0007.000000T0000Z-051223T1800Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE CITIES OF...BROWNING...CHOTEAU
910 AM MST FRI DEC 23 2005

...WINTER STORM WARNING IS CANCELLED ABOVE 5000 FEET FOR THE
ROCKY MOUNTAIN FRONT...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE
WINTER STORM WARNING. 

SCATTERED RAIN AND SNOW SHOWERS ARE EXPECTED TO CONTINUE OVER THE
ROCKY MOUNTAIN FRONT THROUGH TODAY. HOWEVER...WIDESPREAD HEAVY
SNOW IS NO LONGER EXPECTED...WITH ANY NEW SNOW ACCUMULATIONS
LESS THAN 3 INCHES TODAY AND MAINLY ABOVE 6000 FEET.

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this winter storm warning went out at Dec 22, 10:00 AM MST, 37 minutes earlier.

Area forecast discussion, Dec 22, 10:00 AM MST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1000 AM MST THU DEC 22 2005

UPDATED FORECAST BY 11AM

.DISCUSSION...
GOING TO MAKE A FEW CHANGES TO CURRENT FORECAST. GOING TO UPGRADE
WINTER STORM WATCH TO A WARNING FOR THE ROCKY MOUNTAIN FRONT FOR
ELEVATIONS ABOVE 5000 FEET. TEMPERATURES ARE STARTING TO WARM IN THE
VALLEYS OF SOUTHWEST MONTANA AND HAVE MADE ADJUSTMENTS AS WELL. SKY
COVER HAS ALSO BROKEN UP A BIT DUE TO THE DOWNSLOPE WINDS SO
ADJUSTMENTS MADE.

LOOKING AHEAD...A PACIFIC COLD FRONT MOVES THROUGH THE REGION ON
FRIDAY. THIS WILL BRING IN MODIFIED PACIFIC AIR ALONG WITH BREEZY
CONDITIONS. EXPECT WINDS TO BE JUST BELOW WARNING CRITERIA IN THE
CUT BANK AREA BUT THIS WILL HAVE TO BE WATCHED CLOSELY.

FOR SATURDAY...BOTH THE GFS AND NAM ARE SHOWING THE POTENTIAL FOR A
HIGH WIND EVENT OVER THE ROCKY MOUNTAIN FRONT AND THE ADJACENT
PLAINS. A HIGH WIND WATCH WILL LIKELY BE ISSUED LATER TODAY FOR THAT
REGION. ADDITIONALLY...TEMPERATURES WILL WARM UP INTO THE MID 50S
OVER THE PLAINS WITH THESE TYPES OF WIND SPEEDS...WITH TEMPERATURES
JUST BELOW RECORD READINGS. BRUSDA

&&

.AVIATION...
UPDATED AT 0537Z.
VFR CONDITIONS WILL CONTINUE OVER THE PLAINS AS A STRONG AND MOIST
WESTERLY FLOW SUSTAINS MIDDLE AND HIGH CLOUDS. RAIN AND SNOW
SHOWERS WILL CONTINUE OVER THE MOUNTAINS...WITH ISOLATED SHOWERS
OVER THE SOUTHWEST VALLEYS. EXPECT MVFR CONDITIONS IN PRECIPITATION
TONIGHT. BRISK WEST TO SOUTHWEST SURFACE WINDS WILL CONTINUE OVER
THE PLAINS AND BECOME GUSTY BY THIS AFTERNOON. ANY PRECIPITATION
WILL BE HIGH BASED. CAMP

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  53  38  47  30 /   0  20  10   0
CTB  51  35  44  30 /   0  20  10   0
HLN  45  30  44  22 /  30  40  20  10
BZN  44  28  40  18 /  20  70  30  10
WEY  39  23  33   9 /  90  90  70  10
DLN  46  31  40  20 /  30  70  20  10
HVR  50  34  48  22 /   0  20  20   0
LWT  52  35  45  27 /  10  20  20   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
...WINTER STORM WARNING FOR THE ROCKY MOUNTAIN FRONT ABOVE 5000 FEET
FOR THIS EVENING THROUGH FRIDAY MORNING...

&&

SHORT TERM...BRUSDA
AVIATION...BRUESKE

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Dec 22, 4:26 AM MST, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
426 AM MST THU DEC 22 2005

MTZ009-048-231215-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
426 AM MST THU DEC 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A MOIST PACIFIC SYSTEM HAS THE POTENTIAL TO BRING HEAVY SNOW TO
THE FRONT RANGE TONIGHT. A WINTER STORM WATCH HAS BEEN
ISSUED...SEE GTFWSWTFX FOR MORE DETAILS. STRONG WEST WINDS CAN
ALSO BE EXPECTED WITH GUSTS UP TO 55 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WINTER STORM WATCH REMAINS IN EFFECT FRIDAY MORNING...SEE
GTFWSWTFX FOR MORE DETAILS. THERE IS A CHANCE OF MOUNTAIN SNOW THROUGH
WEDNESDAY. GUSTY WEST WINDS ARE EXPECTED THROUGH CHRISTMAS DAY
WITH GUSTS FROM 45 TO 55 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-014-015-052>055-231215-
BEAVERHEAD-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-JEFFERSON-
BROADWATER-MEAGHER-GALLATIN-
426 AM MST THU DEC 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A MOIST PACIFIC SYSTEM HAS THE POTENTIAL TO BRING SEVERAL INCHES
OF NEW SNOWFALL TO THE MOUNTAINS THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF MOUNTAIN SNOW THROUGH THE DAY FRIDAY...AND
AGAIN MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ010>013-044>047-049>051-231215-
EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
426 AM MST THU DEC 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

GUSTY WEST WINDS ARE EXPECTED THROUGH THE NIGHT WITH GUSTS UP TO
45 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

GUSTY WEST WINDS ARE EXPECTED ON FRIDAY WITH GUSTS UP TO 45 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 3:50 AM MSTWinter Storm WatchTFX29 hr
Dec 22, 2:40 PM MSTHigh Wind WatchTFX3 days

Nearby

Winter Storm Warnings in Montana, 2005Every winter storm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.